Heavy Snow, Wexford
- When
- March 29, 1:00 AM EST to 10:00 AM EST
- Where
- Wexford forecast zone
- Reported by
- Public
- Coordinates
- 44.338, -85.578 (the zone’s center; the record gives no point)
An occluding low pressure system moved from Missouri to Lake Huron, producing a burst of wintry precipitation across Northern Michigan, centered on daybreak of the 29th. Precipitation fell as heavy, wet snow, west of a line from Cadillac to Cheboygan, including Eastern Upper Michigan.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An occluding low pressure system moved from Missouri to Lake Huron, producing a burst of wintry precipitation across Northern Michigan, centered on daybreak of the 29th. Precipitation fell as heavy, wet snow, west of a line from Cadillac to Cheboygan, including Eastern Upper Michigan. A relatively narrow north-south band of heavy snow occurred. Six to eight inches of slushy accumulations fell from Wexford County, north across the Grand Traverse Bay region, and on to western Mackinac County. The highest amount, 8 inches, fell on Cadillac.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 29, 12:07 AM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
107 AM EDT SUN MAR 29 2009
.SYNOPSIS.../ISSUED AT 357 PM/
A STRONG LOW PRESSURE SYSTEM OVER MISSOURI WILL MOVE THROUGH THE
THUMB OF LOWER MICHIGAN SUNDAY. A WINTRY MIX OF PCPN WILL
OVERSPREAD THE REGION LATE TONIGHT AND TRANSITION TO SNOW SUNDAY.
HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION MONDAY. ANOTHER
SYSTEM IN THIS ACTIVE PATTERN WILL SPREAD RAIN INTO THE REGION
TUESDAY...FOLLOWED BY ANOTHER POTENTIAL SYSTEM LATE IN THE WORK-WEEK.
JH
&&
.SHORT TERM.../ISSUED AT 1029 PM/...TONIGHT
NEVER MIND. 00Z NAM IS BACK TO BEING COOLER. IS IT RIGHT...DON/T
KNOW YET. BUT CHANGES TO EARLIER FORECAST WILL BE SMALLER THAN WAS
IMPLIED IN THE EARLIER DISCUSSION...WHICH FOLLOWS...
OCCLUDED SYSTEM TO OUR SOUTH FEATURES TWIN LOWS JUST EAST OF ST
LOUIS...AND NEAR LOUISVILLE. SPOTTER IN WELLSTON REPORTED A
SLEET/SNOW MIX JUST UNDERWAY AT 850PM...TURNING TO RAIN A BIT AFTER
THAT. RADAR RETURNS ARE INCREASING...AND CIGS ARE LOWERING...WITH
MORE WIDESPREAD PRECIP MOVING NORTH FROM GRR AREA. THE HEAVY PRECIP
IS OBVIOUSLY TAKING SHAPE UPSTREAM...AS A LARGE AREA OF DEEP
CONVECTION IN CENTRAL IL AND ESPECIALLY INDIANA. THAT IS ON TAP TO
ARRIVE SEVERAL HOURS EITHER SIDE OF DAWN.
THAT PL REPORT AT WELLSTON AT PRECIP ONSET IS NOT ESPECIALLY
TROUBLING. BUT THE 18Z NAM IS. IT IS CONSIDERABLY WARMER ALOFT THAN
THE CURRENT FORECAST REFLECTS. OUR LAST MIXED PRECIP EVENT ON FEB
26-27 WAS SIMILAR...WARMER AIR ALOFT MADE A STRONGER PUSH INTO THE
REGION THAN EXPECTED. THE 18Z NAM AT FACE VALUE WOULD GIVE GAYLORD
ABOUT AN INCH OF SNOW AND THEN A WHOLE BUNCH OF ICE. TVC IS
EVER-SO-BARELY ALL SNOW...WITH THE PL/SN LINE JUST SE OF THERE.
AM GOING TO TRY TO SNEAK A PEAK AT THE 00Z NAM BEFORE I SEND THE
UPDATE. BUT FOR NOW...AM PLANNING ON REDUCING SNOW AND INCREASING
ICE AMOUNTS TONIGHT/SUNDAY MORNING IN THE TRANSITION ZONE FROM CAD
TO GLR TO HURON BEACH. ONE THING THAT WILL HELP IN THIS ZONE IS THAT
WE WILL JUST BARELY BE BELOW FREEZING (DEW POINTS ARE ALREADY PRETTY
HIGH...NOT MUCH ROOM FOR EVAP COOLING). A 30-31 DEGREE FZRA EVENT IS
NOT AS NASTY AS ONE AT 25F.
JUST EAST OF THE CURRENT WARNINGS...THE BULK OF THE PRECIP (ONCE WE
GET A FEW HOURS PAST ONSET) WILL DEFINITELY BE LIQUID OR FREEZING...
DEPENDING ON SURFACE TEMPS. BY THEN THE APPROACHING SURFACE LOW WILL
BE BRINGING WARMER SURFACE INTO THE SE ZONES. THE INTERVENING HIGHER
TERRAIN AREAS (HTL TO MIO AND ATLANTA) ARE THE UNCERTAIN ONES.
AGAIN...IF IT/S STILL BELOW FREEZING BY THEN...IT WILL ONLY BE JUST
BARELY. I THINK AN ADVISORY IS STILL REASONABLE THERE.
WILL LEAVE THE HEADLINES IN PLACE AS IS...BUT WILL BREAK OUT PART OF
THE WARNING AREA TO MENTION MORE ICE AND LESS SNOW. AGAIN...THIS IS
ALL CONTINGENT ON THE 00Z NAM NOT GOING WACKY ON ME.
JZ
&&
.LONG TERM.../ISSUED AT 357 PM/...SUNDAY AND BEYOND
SUN THRU MON...FOCUS IS OBVIOUSLY ON WHAT WILL BE ONGOING WINTER
STORM THRU SUN EVENING. INITIAL ROUND OF PRECIP SHOULD BE EXITING
THE REGION ROUGHLY 12Z...WITH ATTENTION TURNING TO SECONDARY AXIS
LIFTING INTO THE REGION 12-18Z...DRIVEN BY HEALTHY 700-500MB
DEFORMATION DYNAMICS AND RATHER IMPRESSIVE TROWAL FEATURE/ASSOCIATED
MID LEVEL FRONTOGENESIS. PER UPSTREAM OBS THIS AFTN...WARM NOSE
CONTINUES TO BE UNDERDONE BY 12Z GUIDANCE (NO REAL SURPRISE)...
SUGGESTING MORE OF A MIX THRU MUCH OF THE CWA...WHERE WILL RUN WITH
MORE OF A ZR/PL MENTION TO START THE PERIOD PER PARTIAL THICKNESS
METHOD/MODIFIED FCST RAOBS/SREF PTYPE PLOTS. FAR SOUTHEAST STILL
LOOKS LIKE JUST PLAIN RAIN GIVEN SIGNIFICANT WARM NOSE ALOFT AND SFC
TEMP INFLUENCE VIA FLOW OFF THE WATER. ALL THE WHILE...MORE OF A
PLAIN SNOW EVENT FAR NORTH/WEST WHERE COLD AIR SOURCE (ALBEIT NOT
TERRIBLY IMPRESSIVE) MORE ROBUST. SHOULD THEN SEE PRECIP TRANSITION
TO ALL SNOW CWA-WIDE 15Z ONWARD AS THICKNESSES COLLAPSE BACK TOWARD
UPR LOW WITH ONSET OF COLD ADVECTION. PER PLACEMENT OF TROWAL
AXIS/BEST DEFORMATION...LOOKS LIKE A FEW INCHES OF VERY WET SNOW
COULD QUICKLY ACCUMULATE IN THE CENTRAL COUNTIES AS THE TRANSITION
OCCURS...AUGMENTED BY EXCELLENT DENDRITIC GROWTH (OMEGA) PROGGED
AROUND THE -15C ISOTHERM. MAY ALSO SEE A SECOND AXIS INTO EASTERN
UPR UNDER BEST DEEP LAYER DEFORMATION...AND FOR THIS REASON WILL
THROW CHIPPEWA/MACKINAC COUNTIES INTO A WARNING AS 6/12HR LOOKS
DOABLE MOST SPOTS. PRECIP SHOULD GRADUALLY DWINDLE IN INTENSITY/
COVERAGE THRU THE LATE AFTN/EVENING AS SYSTEM EVER SO SLOWLY PULLS
AWAY...THOUGH WINDS TO BECOME GUSTY THRU THE PERIOD WITH DEVELOPMENT
OF FAIRLY HEALTHY GRADIENT. QUICK LOOK AT MOMENTUM TRANSFER FROM
BUFKIT PROFILES SUPPORTS WIND GUSTS OF 30 TO 35 MPH BY LATE
AFTN...PERHAPS STRONGER ALONG THE LAKE MI COAST GIVEN BETTER
OVERWATER INSTABILITY/STRONGEST CORE OF WINDS. ALL IN ALL...NOT
SHAPING UP TO BE MUCH FUN FOR TRAVELERS TO ROUND OUT THE WEEKEND.
LOOKS LIKE MASSIVE IMPROVEMENT INTO THE DAY ON MONDAY AS SHORTWAVE
RIDGING TAKES HOLD IN ADVANCE OF NEXT SYSTEM AMPLIFYING OVR THE
CENTRAL PLAINS. GIVEN DEEP LAYER SUBSIDENCE/DRYING...WILL RUN WITH
MOSTLY SUNNY SKIES AND TEMPS BACK INTO THE 40S.
LATER PERIODS (TUE THRU SAT)...RATHER ACTIVE PROGRESSION OF WX
SYSTEMS LOOKS TO CONTINUE THRU THE EXTENDED PORTION OF THE FCST AS
MEAN TROUGHING PERSISTS OVR THE CENTRAL CONUS AND VARIOUS PIECES OF
PACIFIC ENERGY DROP INTO THE TROUGH. FIRST ONE LEADS OFF THE TUE/TUE
NIGHT TIME FRAME...WITH 12Z GUIDANCE REMAINING IN GOOD AGREEMENT
TRACKING AMPLIFIED UPR WAVE INTO MN/WI...WITH WHAT SHOULD BE
OCCLUDING FRONTAL BOUNDARY MARCHING THRU THE CWA ROUGHLY 18Z TUE
THRU 06Z WED. OVERALL UPR FORCING NOT OVERLY IMPRESSIVE...HOWEVER
MODEST MOISTURE TRANSPORT FROM THE GULF COUPLED WITH PROGGED STRONG
(BUT BRIEF) PERIOD OF ISENTROPIC UPGLIDE SUPPORTS A BUMP TO
CATEGORICAL POPS...ESPECIALLY GIVEN GREAT AGREEMENT OVER THE PAST
FEW DAYS AND BACKED UP BY 09Z SREF/06Z GEFS MEAN PRECIP PLOTS.
PRECIP WONT LAST LONG IN ANY GIVEN LOCATION BUT SHOULD BE
MEASURABLE. PTYPE APPEARS MAINLY RAIN GIVEN CWA IN THE WARM
SECTOR...BUT WILL MENTION RA/SN MIX EASTERN UPR WHERE COLD AIR ALOFT
MAY LINGER FOR A TIME INITIALLY. COULD ALSO SEE RAIN BRIEFLY CHANGE
TO SNOW ON THE BACKSIDE AS COLD AIR MARCHES BACK IN...BUT PRONOUNCED
DRY SLOT IMPINGING ON NORTHERN LOWER QUICKLY FROM THE WEST SHOULD
REALLY TEMPER THAT POSSIBILITY. AFTER THAT...REALLY NOT MUCH TO
SPEAK OF WED/THU TIME FRAME AS HIGH PRESSURE GRADUALLY BUILDS INTO
THE REGION...SAVE FOR SMALL POTENTIAL OF A FEW INSTABILITY-DRIVEN
SNOW SHOWERS WED AFTN AS LOW LEVEL THERMAL TROUGH PROGGED TO SLIP
THRU THE REGION.
ATTENTION THEN SHIFTS TO NEXT STORM POTENTIAL (GOTTA LOVE SPRING
TIME ACTIVE WX) BY FRIDAY. 00Z ECMWF FOR ONCE APPEARS TO BE THE
OUTLIER WITH THIS POTENTIAL...SHOWING LITTLE AMPLIFICATION TO NEXT
PACIFIC WAVE COMING ONSHORE INTO THE PAC NORTHWEST LATE TUESDAY. 00Z
GFS/GEFS MEAN/DGEX/CANADIAN ON THE OTHER HAND STICKING TO THEIR
EARLIER SOLUTIONS (AS IS THE ECMWF ENSEMBLE MEAN PER HPC) SHOWING A
MORE HIGHLY AMPLIFIED SOLUTION...COINCIDENT WITH LITTLE CHANGE IN
THE OVERALL MID LEVEL HEIGHT PATTERN OVR THE EASTERN PACIFIC/CONUS
PER 2 AND 5 DAY MEAN HEIGHT PLOTS. THIS HAS RATHER SIGNIFICANT
IMPLICATIONS FOR THE GREAT LAKES AS LATTER SOLUTIONS IMPLY YET
ANOTHER ROUND OF PRECIP TO MAKE AN APPEARANCE TO ROUND OUT THE WORK
WEEK. AT THIS POINT WILL INTRODUCE CHANCE POPS FOR RAIN OR SNOW AS
APPEARS MARGINAL COLD AIR MAY ONCE AGAIN BE AVAILABLE. PLENTY OF
TIME TO WATCH THIS ONE GIVEN WHAT IS GOING ON IN THE SHORT TERM.
LAWRENCE
&&
.MARINE.../ISSUED AT 357 PM/
INCREASING WINDS THRU THE OVERNIGHT IN ASSOCIATION WITH APPROACHING
LOW PRESSURE WILL DRIVE BUILDING WAVES ON BOTH THE LAKE MICHIGAN AND
LAKE HURON COASTS...WITH GOING SMALL CRAFT ADVISORIES JUSTIFIED.
WINDS WILL FURTHER INCREASE LATE SUNDAY AFTERNOON AND EVENING AS
GRADIENT TIGHTENS AND CORE OF STRONGER WINDS ROLLS THRU THE REGION.
APPEARS THIS PERIOD A GOOD BEST FOR GALES...ESPECIALLY ON THE LAKE
MICHIGAN SIDE WHERE CORE OF STRONGEST WINDS PROGGED TO RESIDE AND
OVERLAKE INSTABILITY THE BEST. EXPECT IMPROVING CONDITIONS INTO
MONDAY AS HIGH PRESSURE BUILDS BACK INTO THE REGION.
LAWRENCE
&&
.AVIATION.../ISSUED AT 107 AM/...VALID FOR 06Z TAFS
LOUSY FLYING WX. LOW PRESSURE IN CENTRAL INDIANA...WILL MOVE
NORTHWARD TO LAKE HURON TODAY. PRECIP GETTING UNDERWAY NOW...AND
CONDITIONS WILL DETERIORATE THRU THE EARLY MORNING HOURS. PRECIP
LOOKS TO BE ALL SNOW AT PLN/TVC...WITH HEAVY SNOW AND BLOWING SNOW
AT TIMES INTO THE MORNING. IFR/LIFR CONDITIONS PREVAIL. APN WILL
START OUT WITH SNOW AND SLEET...GOING TO FZRA AND EVENTUALLY JUST RA
SOON AFTER DAYBREAK...AND BACK TO A MIX LATE IN THE DAY. MVFR/IFR
CONDITIONS PREVAIL. NORTHEAST WINDS WILL BECOME GUSTY
TONIGHT...BACKING N AND NW SUNDAY.
JZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 PM EDT
SUNDAY FOR MIZ018-023-028-033-034.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 6 PM EDT SUNDAY
FOR MIZ016-017-019>022-025>027-031-032.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 8 AM EDT
SUNDAY FOR MIZ024-029-030-035.
WINTER STORM WARNING FROM 2 AM TO 11 PM EDT SUNDAY FOR MIZ008-
015.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY
FOR LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY
FOR LHZ345>349.
LS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1100 PM EDT SAT MAR 28 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 291200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1100 PM EDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT A MIX OF SNOW...SLEET...FREEZING RAIN...AND RAIN WILL OVERSPREAD THE REGION OVERNIGHT AS STRONG LOW PRESSURE LIFTS INTO SOUTHEAST MICHIGAN. SIGNIFICANT ACCUMULATIONS OF SNOW AND/OR ICE ARE ANTICIPATED...WITH THE HIGHEST AMOUNTS OF SNOW EXPECTED ROUGHLY ALONG AND WEST OF A LINE FROM CADILLAC TO CHEBOYGAN. PLEASE SEE THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR FURTHER DETAILS. A FEW RUMBLES OF THUNDER ARE POSSIBLE TONIGHT. ANY THUNDERSTORMS WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MIX OF SNOW...SLEET...FREEZING RAIN...AND RAIN EARLY SUNDAY MORNING WILL TRANSITION TO ALL SNOW BY LATE EARLY AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS ARE LIKELY ON SUNDAY...WITH THE HEAVIEST AMOUNTS EXPECTED ACROSS NORTHWEST AND NORTH CENTRAL LOWER MICHIGAN AS WELL AS EASTERN UPPER MICHIGAN. THE SNOW WILL COME TO AN END SUNDAY EVENING. IN THE WAKE OF THIS SYSTEM...NORTH TO NORTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH...PRODUCING AREAS OF BLOWING SNOW INTO SUNDAY NIGHT. PLEASE SEE THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TONIGHT AND SUNDAY. SPOTTERS ARE ENCOURAGED TO REPORT ALL ACCUMULATIONS OF SNOW AND/OR ICE AT ANY TIME DURING THIS PERIOD. JZ
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161451, 161452, 161453, 161454, 161455, 161456.